If you’re taking insulin or oral medications for diabetes, it’s not unusual to experience hypoglycemic episodes. Here’s how to prevent these common, and sometimes fatal, drops in blood sugar.
One of the biggest concerns for diabetics who take insulin or oral medications to lower blood sugar is the risk of hypoglycemia – a condition that occurs when blood sugar levels drop too low. This is usually of most concern for people who use insulin, but it can be a problem for those taking oral medications to treat diabetes too. Hypoglycemia in a diabetic can be serious, and if untreated can lead to death. The key is to prevent it from occurring in the first place. Here’s how to prevent hypoglycemia if you take insulin or diabetic medications.
Learn to Recognize the Symptoms
Hypoglycemic symptoms can come on rapidly, so it’s important to recognize them and act quickly. Symptoms include sweating, lightheadedness, dizziness, nervousness, palpitations, and shakiness. If the symptoms of hypoglycemia aren’t treated promptly the blood sugar will continue to fall. Once the blood sugar drops below sixty, symptoms may include confusion, disorientation, and even seizures. At this point, treatment becomes critical to avoid loss of consciousness, coma, or even death. This is why it’s important to carry a source of glucose at all times to bring blood sugar levels up quickly. A pack of mints or other candy that contains sugar is a good option. At the first sign of hypoglycemia, place three or four in your mouth or drink four ounces of fruit juice or non-diet soda.
To prevent hypoglycemia, it’s important to avoid skipping meals. In fact, it’s better to eat five or six small meals spaced evenly throughout the day rather than two or three larger ones. Always include a small amount of protein with each meal and avoid eating simple carbs and sugars which can cause rapid fluctuations in blood sugar levels and increase the risk of hypoglycemia.
If you’ll be exercising for any extended period of time, make it a habit to carry a source of sugar with you such as a pack of mints in the event a hypoglycemic episode occurs. It’s also important to lower the amount of insulin or increase the amount of carbohydrates you take in before and after each exercise session if you exercise vigorously. The amount will vary depending on how long and how hard you exercise and may require some experimentation.
Talk to your doctor about how to make adjustments and keep a journal of your blood sugars along with how many carbs you’re taking in and how much insulin you’re taking so you can see what adjustments need to be made. Keep in mind as you continue to exercise your insulin requirements will go down, so it’s important to continue to monitor blood sugars closely.
Avoid both caffeine and alcohol since both can wreck havoc with your blood sugar levels and increase the risk of hypoglycemia. The nicotine in cigarettes also makes blood sugars more difficult to control. Not only that, but cigarette smoking damages blood vessels and increases the risk of diabetic complications.
Finally, see your doctor regularly if you have diabetes to help prevent future diabetic complications.